Try it
General Medicine · Cardiology: digoxin toxicity
Sample itemA 70-year-old woman with heart failure and atrial fibrillation takes digoxin and furosemide. She has nausea, yellow-tinged vision and palpitations. Her ECG shows frequent ventricular ectopics and an atrial tachycardia with 2:1 block, and serum potassium is 6.2 mmol/L. What is the most appropriate specific treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Digoxin-specific antibody (Fab) fragments
Life-threatening digoxin toxicity (arrhythmia, hyperkalaemia from Na-K ATPase inhibition) is treated with digoxin-specific Fab fragments, which bind the drug and reverse the effects. Calcium has been associated with refractory ventricular arrhythmias in digitalised patients. Digoxin has a large volume of distribution and is poorly removed by dialysis, and cardioversion in this setting can precipitate ventricular fibrillation.
Option by option
A. Digoxin-specific antibody (Fab) fragments (correct)
Fab fragments bind free digoxin and rapidly reverse arrhythmias and hyperkalaemia.
B. Intravenous calcium gluconate to stabilise the myocardium
Calcium is best avoided in digoxin toxicity because it may precipitate refractory ventricular arrhythmias; it is used for hyperkalaemia from other causes.
C. Haemodialysis to remove digoxin
Dialysis is ineffective because digoxin is widely distributed in tissues and is poorly dialysable.
D. Synchronised direct current cardioversion
Cardioversion of a digitalised myocardium risks ventricular fibrillation and the rhythm is likely to recur while the drug level is high.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…